Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
On the Asymptotic Validity of the Decoupling Assumption for Analyzing 802.11 MAC Protocol
KTH, School of Information and Communication Technology (ICT), Communication Systems, CoS.ORCID iD: 0000-0001-9338-4960
EPFL (École Polytechnique Fédérale de Lausanne). (School of Computer and Communication Sciences (IC))
NTNU (Norwegian University of Science and Technology). (Department of Telematics)
2012 (English)In: IEEE Transactions on Information Theory, ISSN 0018-9448, E-ISSN 1557-9654, Vol. 58, no 11, 6879-6893 p.Article in journal (Refereed) Published
Abstract [en]

Performance evaluation of the 802.11 MAC protocol is classically based on the decoupling assumption, which hypothesizes that the backoff processes at different nodes are independent. This decoupling assumption results from mean field convergence and is generally true in transient regime in the asymptotic sense (when the number of wireless nodes tends to infinity), but, contrary to widespread belief, may not necessarily hold in stationary regime. The issue is often related with the existence and uniqueness of a solution to a fixed point equation; however, it was also recently shown that this condition is not sufficient; in contrast, a sufficient condition is a global stability property of the associated ordinary differential equation. In this paper, we give a simple condition that establishes the asymptotic validity of the decoupling assumption for the homogeneous case (all nodes have the same parameters). We also discuss the heterogeneous and the differentiated service cases and formulate a new ordinary differential equation. We show that the uniqueness of a solution to the associated fixed point equation is not sufficient; we exhibit one case where the fixed point equation has a unique solution but the decoupling assumption is not valid in the asymptotic sense in stationary regime.

Place, publisher, year, edition, pages
IEEE Press, 2012. Vol. 58, no 11, 6879-6893 p.
Keyword [en]
802.11, Decoupling assumption, fixed point equation (FPE), mean field theory, ordinary differential equation (ODE)
National Category
Communication Systems
Identifiers
URN: urn:nbn:se:kth:diva-104672DOI: 10.1109/TIT.2012.2208582ISI: 000310156500014Scopus ID: 2-s2.0-84867750236OAI: oai:DiVA.org:kth-104672DiVA: diva2:566603
Funder
ICT - The Next Generation
Note

QC 20121211

Available from: 2012-11-12 Created: 2012-11-08 Last updated: 2017-12-07Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textScopusIEEEXplore

Authority records BETA

Cho, Jeong-woo

Search in DiVA

By author/editor
Cho, Jeong-woo
By organisation
Communication Systems, CoS
In the same journal
IEEE Transactions on Information Theory
Communication Systems

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 81 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf